Ask The Expert
April 04, 2011
It may seem strange that a drug meant to prevent fractures may cause them. But that's a possibility raised by the recent report you mention.
In the past few years, there have been a number of reports of unusual fractures of the thigh bone (femur). These fractures have been associated with the use of osteoporosis drugs called bisphosphonates. These include:
These have all been approved to treat and prevent osteoporosis in postmenopausal women. They are taken regularly by millions.
But many people wonder whether it's a good idea to keep taking them. There are a number of reasons your doctor may recommend that you continue taking Actonel, including:
A study published in February 2011 looked at this issue. It found that less than ¼ of 1% of people taking bisphosphonates had a femur fracture. These fractures tended to occur among those who had been taking bisphosphonates for more than 5 years.
For those who need these drugs, treatment does not necessarily have to last forever. A 2006 study looked at postmenopausal women who took alendronate for five years and then stopped for at least five years. These women did not have an increased rate of fracture compared to women who had treatment without taking the break.
Many people with low bone mineral density don't need to take a bisphosphonate at all. Doing weight-bearing exercises, getting enough calcium and vitamin D and modifying other risk factors may be enough.
Reports of femur fractures are concerning. It is one reason that doctors should be cautious about prescribing bisphosphonates. They should also consider having their patients stop taking the drug after 5 years of treatment.
However, we don't have enough evidence to stop prescribing bisphosphonates to people with osteoporosis. Future studies may find ways we can predict who will get bisphosphonates-associated femur fractures and ways to prevent them.
In my view, bisphosphonate drugs, when properly prescribed, are associated with far more benefit than risk. However, each person is different. Talk to your doctor about the balance of risks and benefits for you. Together, you can decide whether or not you should take a bisphosphonate drug.